Tennessee, 2010Winter Storm in Tennessee, January 29, 2010
January 29, 2010 · NWS HUN · 3 events in 3 counties and zones
A mixture of sleet and snow began Friday night and continued through the day on Saturday. Between 1 and 5 inches of sleet and snow accumulation ocurred from this system in Lincoln and Moore counties, with the highest totals in the northern portion of these counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mixture of sleet and snow began Friday night and continued through the day on Saturday. Between 1 and 5 inches of sleet and snow accumulation ocurred from this system in Lincoln and Moore counties, with the highest totals in the northern portion of these counties. Also, in Franklin county up to one quarter of an inch of ice accumulated on elevated surfaces and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 29, 5:49 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 29, 5:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 AM CST FRI JAN 29 2010
.UPDATE...FOR 12Z AVIATION.
&&
.AVIATION...
VFR CONDITIONS AT KHSV/KMSL TERMINALS CURRENTLY...BUT PRECIP
UPSTREAM MAY BRING MVFR VIS BY ABOUT 14-15Z...ESPECIALLY AT KMSL.
FZRA LOOKS PREDOM...HOWEVER SN AND/OR PL ARE POSSIBLE IN HEAVIER
BURSTS IN NARROW PRECIP BAND. BRIEF BREAK IN PRECIP COVERAGE
NOTED ON REGIONAL RADARS AND SUGGESTED BY MODEL DATA BTWN ARND
16-21Z. ANOTHER BAND OF PRECIP IS EXPECTED TO AFFECT TERMINALS
BEGINNING ARND 20-21Z...WITH PL LIKELY PREDOM AT KMSL AND RA AT
KHSV. ALTHOUGH...A WINTRY MIX IS POSSIBLE AT BOTH LOCATIONS.
GRADUALLY WARMING TEMPS WILL BRING A CHANGE OVER TO PREDOM RA AT
BOTH LOCATIONS TONIGHT...WITH MAINLY MVFR VIS/CIGS. FZRA THEN
POSSIBLE AT KMSL AS EARLY AS ABOUT 09Z AS TEMPS BEGIN TO FALL
AGAIN.
&&
.DISCUSSION... /ISSUED 415 AM CST FRI JAN 29 2010/
DISCUSSION...
OUR WINTER WEATHER FORECASTING NIGHTMARE IS ALMOST OVER...AS THE
EVENT IS GETTING READY TO UNFOLD ACROSS THE TENNESSEE VALLEY. THIS
MORNING...A FEW RADAR ECHOES HAVE BEEN SPOTTED...BUT A PROBING CALL
IN THEIR DIRECTION THIS MORNING YIELDED NOTHING REACHING THE GROUND.
TEMPS THIS MORNING ARE IN THE 30S AREAWIDE...WARMEST SOUTHEAST AND
COLDEST IN SRN TN.
SHORT TERM (TODAY THROUGH SATURDAY)...
AFTER EXHAUSTIVE LOOKS AT OBSERVED DATA...FORECAST INFORMATION AND
SOUNDINGS...AND ABOUT AS MUCH INFORMATION AS I COULD DIGEST...THERE
ULTIMATELY WILL NOT BE SUBSTANTIAL CHANGE TO THE GOING FORECAST. THE
MODEL TREND IS A BIT COLDER...AND GIVEN THE COLD AIRMASS THIS SYSTEM
IS PUSHING INTO...THAT IS NOT TOO MUCH OF A SURPRISE. THERE WAS
PRETTY DECENT MODEL AGREEMENT ACTUALLY...THOUGH THE DEVIL IS IN THE
DETAILS. THE MODELS SPREAD PRECIP IN HERE BY MIDDAY AT THE
LATEST...AND KEEP IT GOING THROUGH THE NIGHT. THE 00Z NAM WAS MUCH
FASTER WITH PRECIP ONSET THAN THE 00Z GFS...AND THE 06Z NAM WAS
CLOSER TO THE 00Z GFS. HOWEVER...GROUND TRUTH RAIN REPORTS ARE
FASTER THAN THE NEWER NAM. SO WILL LEAN TOWARD A SLIGHTLY FASTER
TIMING FOR THE ONSET.
MODEL SOUNDINGS SHOW PRECIP BEGINNING AS PRIMARILY SLEET...WITH SOME
SNOW POSSIBLE NORTH AND RAIN POSSIBLE SOUTH. A MIXED BAG OF
EVERYTHING IS POSSIBLE TODAY DEPENDING ON WHERE YOU ARE...THOUGH THE
SOUNDINGS OVER SRN TN WERE SHOWING PREDOMINANTLY SNOW...THE
SOUNDINGS OVER CULLMAN WERE SHOWING PREDOMINANTLY RAIN...WITH THE
MIXED BAG OF SLEET...SNOW...AND RAIN IN BETWEEN. WILL JUST CARRY
THAT MIXED BAG EVERYWHERE...BUT EMPHASIZE SNOW A LITTLE MORE IN THE
TN COUNTIES AND RIGHT ALONG THE BORDER IN ALABAMA. IN THE GRIDS...I
AM INDICATING SOME LIGHT SLEET ACCUMULATIONS TODAY AREAWIDE...WITH
SLEET AND SNOW ACCUMULATIONS UP TO AN INCH IN SRN TN. THIS IS BASED
ON FAVORING THE NAM AND ECMWF...WHICH BOTH SHOW TEMPS NOT MOVING A
LOT MOST OF THE DAY. PROBABLY THE HIGH WILL BE CLOSE TO 00Z AS SOME
WARMER AIR TRIES TO FORCE ITS WAY IN AHEAD OF THE MAIN SYSTEM.
THE SFC LOW WILL TRACK ACROSS SRN ALABAMA TONIGHT. THE GFS IS A FAST
OUTLIER WITH THE MOTION OF THIS LOW AND WILL THUS NOT BE USED. WILL
LEAN TOWARD THE NAM/ECMWF. THE HEAVIEST PRECIP LOOKS TO BE IN THE
EVENING PERIOD...AND NOT COINCIDENTALLY...THIS IS ALSO PROBABLY THE
MOST UNCERTAIN PERIOD FOR TEMPS AND PRECIP TYPE. THE MODELS ARE
SHOWING STILL A MIXED BAG EARLY ON...WITH A TRANSITION TO SLEET OR
RAIN AS A WARM NOSE DEVELOPS AROUND H7...AND THE MID LEVELS DRY OUT
THE SNOW GROWTH REGION. TEMPERATURES WILL BE CLOSE TOO...WITH THE
HEAVY PRECIP LIKELY COOLING THINGS DOWN AS FAR AS THEY WILL BE ABLE
TO GO (THE QUESTION IS HOW FAR IS THAT?). THEN...AFTER MIDNIGHT...
WE PROBABLY TURN TO LIGHT RAIN OR FREEZING RAIN IN MOST AREAS.
TEMPERATURES HARDLY MOVE ON SATURDAY AS COLD ADVECTION AND
PRECIP/CLOUDS KEEP THINGS FAIRLY STEADY. TAKING THE SLOWER MODEL
SOLUTION DICTATES RAISING POPS ON SATURDAY...WHICH IS FINE SINCE OUR
WINTER HEADLINES GO INTO SATURDAY ANYWAY. PRECIP TYPE IS REALLY IN
DOUBT WITH MODELS BORDERLINE BETWEEN -FZRA/-FZDZ/-SN. NO MATTER WHAT
IT IS IT WILL BE LIGHT...BUT COULD ADD A GLAZE OR DUSTING...
ESPECIALLY IN THE TN COUNTIES AND NERN ALABAMA. SO WE WILL HAVE TO
WATCH THAT TIMEFRAME.
SO TO SUM IT ALL UP...NO CHANGES TO THE WINTER HEADLINES EXCEPT TO
START THEM NO EARLIER THAN 6 AM TODAY. MOST (BUT NOT NECESSARILY
ALL) OF THE IMPACTS WILL PROBABLY NOT BEGIN TO BE FELT UNTIL AFTER
NOON THE WAY THINGS LOOK RIGHT NOW. STILL BELIEVE SRN TN WILL BE THE
WORST IN OUR AREA...WITH 2-3 INCHES OF SLEET/SNOW LIKELY...PERHAPS
EVEN MORE GIVEN AN EXPECTED SHARP PRECIP GRADIENT...ESPECIALLY IF
THAT AREA ULTIMATELY DOES NOT TURN TO RAIN. SREF PROB OF 1 INCH AND
PROB OF 4 INCHES OF SNOW WERE ALMOST IDENTICAL OVER THE TN COUNTIES.
IN ALABAMA...RIGHT ALONG THE BORDER AND IN THE EXTREME NWRN
CORNER...SLEET/SNOW ACCUMS COULD ALSO BE UP TO AN INCH OR EVEN A BIT
MORE...BUT THERE WILL BE A SHARP CUTOFF SOMEWHERE (STILL TOO EARLY
TO KNOW WHERE) AND SOUTH OF THAT CUTOFF LINE ACCUMULATIONS WILL BE
MORE MINOR IN NATURE...IF ANY. FURTHER SOUTH...IMPACTS WILL
DECREASE. IN FACT...I DARE SAY THAT FLOODING IS ALMOST AS LIKELY IN
CULLMAN COUNTY AS WINTER WEATHER. HOWEVER...SINCE ALL IT TAKES IS A
GLAZE TO VERIFY A WINTER WX ADVISORY...IT IS DEFINITELY PRUDENT TO
LEAVE IT IN EFFECT EVEN THERE.
EXTENDED (SATURDAY NIGHT THROUGH NEXT FRIDAY)...
WHEREVER THERE IS A SNOWPACK...LOWS SATURDAY NIGHT COULD DROP INTO
THE SINGLE DIGITS. WENT NEAR 10 IN THE TN COUNTIES. GRADIENT WILL BE
SHARP WITH LOWS IN CULLMAN/MARSHALL COUNTIES IN THE LOWER 20S. BLACK
ICE WILL LIKELY BE A PROBLEM SATURDAY NIGHT EVEN IF IT WERE TO ONLY
RAIN IN SOME AREAS...ALTHOUGH WINDS WILL HELP DRY THINGS SOMEWHAT.
SKIES WILL CLEAR BY SUNDAY MORNING...BUT IT WILL REMAIN COLD WITH
HIGHS ONLY IN THE 35-45 DEGREE RANGE. COLD AGAIN SUNDAY NIGHT THANKS
TO CLEAR SKIES AND FAIRLY LIGHT WINDS.
THE FIRST HALF OF NEXT WEEK NOW LOOKS DRY. THERE IS STILL A FROPA
MONDAY NIGHT BUT NOT ENOUGH TIME TO BRING IN MOISTURE. I SUPPOSE A
SPRINKLE/FLURRY CANNOT BE TOTALLY RULED OUT MONDAY NIGHT BUT NOT
WORTH STATING IN THE FORECAST RIGHT NOW. NEXT SRN STREAM SYSTEM
ARRIVES FOR THE SECOND HALF OF THE WEEK. ECMWF IS FAR MORE
SUPPRESSED WITH THIS SYSTEM THAN THE GFS. ENSEMBLES ARE SOMEWHERE IN
BETWEEN AND I TOOK AN ENSEMBLE APPROACH AS A RESULT. THIS BRINGS
RAIN CHANCES BACK WEDNESDAY NIGHT THROUGH THE END OF THE PERIOD WITH
THE BEST CHANCE ON THURSDAY. P-TYPE DOES NOT APPEAR TO BE AN ISSUE
RIGHT NOW...BUT THAT COULD CHANGE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO NOON CST SATURDAY
FOR THE FOLLOWING ZONES: DEKALB...JACKSON.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM CST SATURDAY
FOR THE FOLLOWING ZONES: CULLMAN...MADISON...MARSHALL...MORGAN.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE.
TN...WINTER STORM WARNING UNTIL NOON CST SATURDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
AVIATION...KDW
DISCUSSION...JE/23Hazardous weather outlook, Jan 29, 4:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 AM CST FRI JAN 29 2010
ALZ001>010-016-291915-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
455 AM CST FRI JAN 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.
.DAY ONE...TODAY AND TONIGHT...
A MIX OF LIGHT SLEET...SNOW...AND FREEZING RAIN WILL BEGIN TO
OVERSPREAD THE AREA THIS MORNING AS A STORM SYSTEM TRACKS EASTWARD
OUT OF TEXAS. PRECIPITATION WILL BEGIN IN NORTHWESTERN ALABAMA
LATE THIS MORNING...AND SPREAD EASTWARD TO THE GEORGIA STATE LINE
BY THE EARLY AFTERNOON.
A MIX OF MAINLY SLEET AND SNOW IS EXPECTED IN FAR NORTHWESTERN AND
EXTREME NORTHERN ALABAMA....WITH PRIMARILY SLEET...FREEZING RAIN
AND SNOW ELSEWHERE NORTH OF THE TENNESSEE RIVER. AREAS SOUTH OF
THE TENNESSEE RIVER ARE EXPECTED TO SEE A MIX OF WINTRY
PRECIPITATION LATE THIS MORNING INTO THE EARLY AFTERNOON...BUT A
CHANGE OVER TO MOSTLY RAIN IS ANTICIPATED THERE BY LATE AFTERNOON.
ACCUMULATIONS OF SLEET AND SNOW AROUND ONE INCH ARE
POSSIBLE...MAINLY IN FAR NORTHWESTERN ALABAMA AND NEAR THE
TENNESSEE STATE LINE THROUGH THE AFTERNOON. MINOR ACCUMULATIONS OF
SLEET...SNOW...AND ICE ARE EXPECTED ELSEWHERE.
A GRADUAL CHANGE OVER TO PRIMARILY RAIN AND SLEET IS EXPECTED AS
TEMPERATURES GRADUALLY WARM THIS EVENING INTO THE EARLY MORNING
HOURS ON SATURDAY. HOWEVER...AS COLD AIR BEGINS TO WRAP AROUND THE
BACK SIDE OF THE SYSTEM...LIGHT FREEZING RAIN AND FREEZING DRIZZLE
WILL BE POSSIBLE TOWARDS DAYBREAK SATURDAY. MINOR ACCUMULATIONS OF
ICE AROUND ONE TENTH OF AN INCH OR LESS WILL BE POSSIBLE...MAINLY
IN NORTHWESTERN ALABAMA BEFORE DAYBREAK SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL BE POSSIBLE ON
SATURDAY MORNING...WITH ICE ACCUMULATIONS AROUND ONE TENTH OF AN
INCH OR LESS EXPECTED. TEMPERATURES WILL REMAIN NEAR THE FREEZING
MARK ON SATURDAY...SO HAZARDOUS TRAVEL CONDITIONS ARE LIKELY TO
CONTINUE THROUGH THE WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
TNZ076-096-097-291915-
MOORE-LINCOLN-FRANKLIN TN-
455 AM CST FRI JAN 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A MIX OF FREEZING RAIN...SLEET...AND SNOW IS EXPECTED TO DEVELOP
ACROSS SOUTHERN MIDDLE TENNESSEE LATE THIS MORNING AS A STORM
SYSTEM TRACKS EASTWARD OUT OF TEXAS. PRECIPITATION SHOULD
GRADUALLY CHANGE OVER TO MOSTLY SNOW AND SLEET DURING THE
AFTERNOON. COMBINED ACCUMULATIONS OF SLEET AND SNOW AROUND TWO TO
THREE INCHES ARE POSSIBLE MAINLY THIS AFTERNOON AND
EVENING...ALTHOUGH MINOR ACCUMULATION OF ICE DUE TO FREEZING RAIN
CANNOT BE RULED OUT.
GRADUALLY WARMING TEMPERATURES WILL CAUSE A CHANGE OVER TO
PRIMARILY RAIN...FREEZING RAIN...AND SLEET LATE THIS EVENING TO
SHORTLY AFTER MIDNIGHT. TEMPERATURES WILL THEN COOL TO AROUND
FREEZING AGAIN LATE TONIGHT...WITH LIGHT FREEZING RAIN AND
FREEZING DRIZZLE EXPECTED. ADDITIONAL ACCUMULATIONS OF ICE AROUND
ONE TENTH OF AN INCH OR LESS WILL BE POSSIBLE BEFORE DAYBREAK
SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A MIX OF LIGHT FREEZING RAIN...DRIZZLE...AND LIGHT SNOW ARE
POSSIBLE MAINLY ON SATURDAY MORNING BEFORE THE STORM SYSTEM
FINALLY DEPARTS THE AREA. TEMPERATURES ARE LIKELY TO REMAIN NEAR
OR BELOW FREEZING FOR THE REMAINDER OF SATURDAY. SO...HAZARDOUS
TRAVEL CONDITIONS ARE LIKELY TO CONTINUE THROUGH THE WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
KDW
Winter Storm, Lincoln
- When
- January 29, 9:00 AM CST to 2:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
A mixture of rain, sleet, and snow moved into Lincoln county Friday night and then transitioned to a mix of sleet, snow, and freezing rain on Saturday. Between 1 and 5 inches of sleet and snowfall accumulation was reported, with the heavier amounts occurring in the northern portion of the county. Chestnut Ridge had the highest sleet and snowfall total of 4.5 inches. Some minor icing was also reported in isolated locations.
Winter Storm, Franklin
- When
- January 29, 9:30 AM CST to 2:30 PM CST
- Where
- Franklin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Mesonet
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
A mix of rain, sleet, and snow beginning Friday night transitioned into a mix of freezing rain, sleet, and snow on Saturday. This produced sleet and snowfall accumulations between 1 and 2 inches across much of the county. In addition, in some locations up to one quarter of an inch of ice accumulated on trees and elevated surfaces.
Tragically, a former Madison county sheriff was killed in a car wreck while on duty during this wintry weather on Highway 64.
Winter Storm, Moore
- When
- January 29, 9:30 AM CST to 2:00 PM CST
- Where
- Moore forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
A mixture of rain, sleet, and snowfall moved into the county Friday night before transitioning to a sleet, snow, and freezing rain mixture on Saturday. Up to 3 inches of sleet and snowfall accumulation was reported in the Lynchburg area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Alabama, January 29 to 30, 20102 deaths · 4 injured · 10 events
- Ice Storm in Tennessee, January 29, 20101 death · $725,000 · 18 events
- Winter Storm in Tennessee, January 29 to 30, 20101 death · 2 injured · $25,000 · 20 events
- Winter Storm in North Carolina, January 29 to 30, 20101 death · 1 injured · 31 events
- Avalanche in Utah, January 29, 20101 death · 1 event
- Heavy Snow and Winter Weather in Kentucky, January 29 to 30, 2010140 events
- Heavy Snow in Tennessee, January 29 to 30, 2010$850,000 · 37 events
- Winter Storm in Virginia, January 29 to 31, 201043 events
- Heavy Snow in Tennessee, January 29 to 30, 201040 events
- Heavy Snow in Kentucky, January 29 to 30, 20102 injured · 22 events
- Heavy Snow in Kentucky, January 29 to 30, 201037 events
- Heavy Snow in Missouri, January 29 to 30, 20103 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213087, 213084, 213089.